Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 11, NWS St. Louis, MO

April 2, 2015Franklin County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 2, 2015, 10:30 PM CDT for Franklin County, Missouri. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2015, 10:30 PM CDT (03:30 UTC)
Expired
Apr 2, 2015, 11:15 PM CDT
In force
45 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Franklin County, MO

The radar

The St Louis radar (KLSX), 49 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 10:41 PM CDTHAIL 0.25Gerald, MO
Apr 2, 10:45 PM CDTTSTM WND DMG8 S Leslie, MOSEVERAL LARGE TREE LIMBS BLOWN DOWN.
Apr 2, 11:12 PM CDTHAIL 1St. Clair, MONEAR MILE MARKER 239 ON I-44. MOSTLY PEA SIZE HAIL WITH A FEW HAIL STONES UP TO AN INCH IN DIAMETER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.5 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2015-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2015-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

173 
WUUS53 KLSX 030330
SVRLSX
MOC071-030415-
/O.NEW.KLSX.SV.W.0011.150403T0330Z-150403T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1030 PM CDT THU APR 2 2015

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 1115 PM CDT

* AT 1028 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROSEBUD...
  AND MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  UNION...ST. CLAIR...GERALD...BEAUFORT...PARKWAY...LESLIE...NOSER
  MILL...STANTON AND PINEY PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3851 9090 3820 9096 3827 9136 3849 9136
TIME...MOT...LOC 0330Z 278DEG 24KT 3838 9138

HAIL...1.00IN
WIND...60MPH

$$

TILLY
2 follow-up statements
510 
WWUS53 KLSX 030358
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1058 PM CDT THU APR 2 2015

MOC071-030415-
/O.CON.KLSX.SV.W.0011.000000T0000Z-150403T0415Z/
FRANKLIN MO-
1058 PM CDT THU APR 2 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
FRANKLIN COUNTY UNTIL 1115 PM CDT...

AT 1055 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BEAUFORT...
AND MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS REPORTED WIND DAMAGE 8 MILES SOUTH 
         OF LESLIE.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
UNION...ST. CLAIR...PARKWAY...STANTON AND PINEY PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THIS STORM IS PRODUCING WIND DAMAGE. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3826 9126 3849 9124 3851 9090 3820 9096
      3820 9097
TIME...MOT...LOC 0357Z 274DEG 25KT 3835 9115

HAIL...1.00IN
WIND...60MPH

$$

TILLY
453 
WWUS53 KLSX 030416
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1116 PM CDT THU APR 2 2015

MOC071-030426-
/O.EXP.KLSX.SV.W.0011.000000T0000Z-150403T0415Z/
FRANKLIN MO-
1116 PM CDT THU APR 2 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FRANKLIN COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3826 9126 3849 9124 3851 9090 3820 9096
      3820 9097
TIME...MOT...LOC 0358Z 273DEG 27KT 3835 9112

$$

TILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 6:57 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Apr 2, 6:57 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
657 PM CDT Thu Apr 2 2015

.SHORT TERM: (Through Friday)
Issued at 343 PM CDT Thu Apr 2 2015

Flood watch remains in effect for southern CWA as several rounds
of convection are expected to occcur tonight and tomorrow morning.
Cold front has settled south to near I-70 at the moment and
thunderstorms are expected to continue to blossom over the next
few hours along and south of the front. Some of the thunderstorms
will be severe with large hail and damaging wind being the primary
threats. Exact storm evolution and morphology is hard to pin down
as the front slowly sinks south through the area this evening.

CVKING

.LONG TERM: (Saturday through Next Thursday)
Issued at 343 PM CDT Thu Apr 2 2015

Saturday morning there is a threat of some frost or freezing
conditions as high pressure moves over the region providing ideal
radiational cooling conditions. Will hold off on any headlines as
this is still more than a day away.

Tranquil weather expected on Saturday and Sunday with temperatures
warming to near average values by Sunday. Active weather regime looks to
unfold next week with daily chances of thunderstorms. Temperatures
appear to be near or slightly above normal through the period.

CVKING

&&

.AVIATION:  (For the 00z TAFs through 00z Friday Evening)
Issued at 655 PM CDT Thu Apr 2 2015

Widespread convection has been slow to develop this afternoon, but
it certainly looks like intense storms should be developing
shortly in se KS or sw MO. Frontal boundary has stalled in this
area, with this persistent surface convergence co-located with
unstable airmass with MLCAPES of 1500-3000 J/KG. We continue to
lean towards the HRRR, which suggests that once the convection
initiates it will overspread s MO and working into s IL with time,
with the northern fringes of this activity roughly along the I70
corridor, and perhaps brush the KCOU and STL Metro TAFs. This
activity is expected to sink south a bit late this evening, but
then anticipate a fairly strong northward expansion of precip
during the predawn hours as main shortwave and deep UVV works
into the mid-Mississippi Valley, with our northern TAF site of
KUIN getting some shower activity by 12z.

As far as ceiling and vsby trends go, have generally maintained
VFR conditions for all locations through 06z, although will
certainly have to watch KCOU and STL Metro TAFs if the stronger
convection does get further north than anticipated. However, did
trend towards MVFR cigs/vsbys during the predawn hours along and
south of I70 for late tonight as overunning of frontal/convective
boundaries intensifies across the region.

Specifics for KSTL: As mentioned above, believe STL Metro will be
on northern fringes of this evenings shower and thunderstorm
activity, and have maintained VFR conditions for now. However,
increased overrunning of boundary to the south of the area should
lead to MVFR cigs/vsbys developing during the predawn hours with
showers and scattered thunderstorms.

Truett

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     54  56  35  59 /  80  80   5   0
Quincy          47  53  31  59 /  50  60   5   0
Columbia        50  53  31  61 /  70  70   5   0
Jefferson City  51  54  32  61 /  80  70   5   0
Salem           55  59  33  58 /  80  80  10   0
Farmington      57  59  33  61 / 100  90   5   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLOOD WATCH through Friday afternoon FOR Crawford MO-Iron MO-
     Madison MO-Reynolds MO-St. Francois MO-Ste. Genevieve MO-
     Washington MO.

IL...FLOOD WATCH through Friday afternoon FOR Randolph IL-Washington
     IL.

&&

WFO LSX
Hazardous weather outlook, Apr 2, 3:42 PM CDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
342 PM CDT THU APR 2 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
342 PM CDT THU APR 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT ALONG AND SOUTH OF INTERSTATE 70.
SOME OF THE STORMS WHICH DEVELOP COULD BE STRONG ENOUGH TO
PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. IN ADDITION...A FLOOD
WATCH HAS BEEN ISSUED FOR PARTS OF SOUTHERN MISSOURI AND ILLINOIS
BECAUSE HEAVY RAINFALL IS POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL GRADUALLY END ON FRIDAY ACROSS SOUTHERN
MISSOURI AND ILLINOIS. THE FLOOD WATCH IS IN EFFECT THROUGH EARLY
FRIDAY AFTERNOON.

THUNDERSTORMS ARE POSSIBLE FROM SUNDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT LARGE HAIL...WIND DAMAGE AND
HEAVY RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN ST.
LOUIS MISSOURI.

CVKING

In the hours before

Local storm report, Apr 2, 9:44 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
944 PM CDT THU APR 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     HAIL             ST. PETERS              38.78N  90.61W
04/02/2015  M0.70 INCH       ST. CHARLES        MO   TRAINED SPOTTER

&&

DYE
Local storm report, Apr 2, 10:01 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1001 PM CDT THU APR 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             2 S UNION               38.42N  91.01W
04/02/2015  E1.00 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

TRUETT
Local storm report, Apr 2, 10:02 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1002 PM CDT THU APR 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             BALDWIN                 38.18N  89.84W
04/02/2015  E0.25 INCH       RANDOLPH           IL   PUBLIC

&&

TRUETT
Local storm report, Apr 2, 10:13 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1013 PM CDT THU APR 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     HAIL             UNION                   38.45N  91.01W
04/02/2015  E1.00 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

TRUETT
Local storm report, Apr 2, 10:26 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1026 PM CDT THU APR 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     HAIL             OWENSVILLE              38.35N  91.50W
04/02/2015  E0.25 INCH       GASCONADE          MO   TRAINED SPOTTER

&&

TRUETT
Local storm report, Apr 2, 10:29 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1029 PM CDT THU APR 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             CATAWISSA               38.42N  90.78W
04/02/2015  E0.88 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 7:07 PM CDTSevere Thunderstorm WarningLSXWashington38 min
Apr 2, 7:39 PM CDTSevere Thunderstorm WarningLSXSaint Francois18 min
Apr 2, 9:48 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage42 min
Apr 2, 9:59 PM CDTSevere Thunderstorm WarningLSXFranklin46 min
Apr 2, 10:23 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis52 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.